Medical Officials: Potent Synthetic Drug Sending Area Smokers To The ER | Texas Public Radio

Medical Officials: Potent Synthetic Drug Sending Area Smokers To The ER

Jan 27, 2017

San Antonio emergency responders say they've seen an increase in calls recently from people using a dangerous new synthetic cannabinoid. 

 

San Antonio Fire Department Medical Director David Miramontes says Friday morning, EMS crews responded to four calls in just one hour near Frio and Houston area. The calls came in at 8:02, 8:26, 8:37, and 8:44 a.m., he says. And on Thursday Engine 11 responded to eight calls related to the drug.

"This increase in calls is caused by use of a synthetic cannabinoid otherwise known as 'kush' or 'klimax' that is from a different source. It seems to be more potent and the users of this illegal substance are kind of caught off guard and are having significant side effects," Miramontes says.

Dr. Miramontes says synthetic drugs are popular among the city's homeless population, putting them at greater risk. 

"This drug--the best way to describe it is it makes zombies. So these patients smoke it and usually they end up in a very trance-like state or become unconscious. The other extreme is that we have 9-1-1 calls for patients who are agitated or violent," he says.

Miramontes says people should avoid the drug, or, if they are going to smoke it, to use smaller amounts. He also stressed that this is not to be confused with marijuana.

 

SAFD is working with its own EMS department as well as the South Texas Poison Center, the Bexar County Medical Examiner's office and the Crime Lab to learn more about the illicit drug and to work to get the word out to the public.  

  Poison Center Medical Director Shawn Varney said officials are unsure of the makeup of this particular substance but it is a stronger potency than its users are familiar with.  "The product they may be using is likely different than what they're accustomed to," Varney says. " You know, these are people that are probably just doing recreational highs. They're not trying to harm themselves, but harm can result if they're not careful."

 

 Reporter Aaron Schrank contributed to this report.

Tags: